A single copy of this article may be reprinted for personal, noncommercial use only.
Antidepressant withdrawal: Is there such a thing?By Mayo Clinic staff
Original Article: http://www.mayoclinic.com/health/antidepressant-withdrawal/AN01425
- With Mayo Clinic psychiatrist
Daniel K. Hall-Flavin, M.D.read biographyclose window
Daniel K. Hall-Flavin, M.D.Daniel K. Hall-Flavin, M.D.
Dr. Daniel Hall-Flavin, board certified in general psychiatry and addiction psychiatry, is a St. Louis native looking to the Internet as a way to help people improve their health and be more active participants in their own health care by learning from Mayo Clinic's experts.
Dr. Hall-Flavin served on the faculties of Cornell University Medical College, New York Medical College and The George Washington University Medical School before joining the Mayo Clinic staff in 1996. He has special interests in adult psychiatry, addiction psychiatry, pharmacogenetics and personalized medicine. He served as medical director of the National Council on Alcoholism and Drug Dependence from 1986 to 1999, and is currently involved in translational medicine research involving the introduction of pharmacogenetic technology into the daily practice of community psychiatry.
"With the advent of pharmacogenetics and related fields and the advances in translational medicine, informed collaborative relationships between knowledgeable, capable health professionals and informed, proactive individuals and their families are more vital than ever," he said.
"I'm optimistic that our Internet health education activities will contribute to ever-improving health outcomes for all who participate and apply what is learned."
- 'Clinical depression': What does that mean?
Risk factors (1)
- Junk food blues: Are depression and diet related?
- Vitamin B-12 and depression: Are they related?
- Caffeine and depression: Is there a link?
- Marijuana and depression: What's the link?
- see all in Causes
- Depression and anxiety: Can I have both?
- Tinnitus causes: Could my antidepressant be the culprit?
Treatments and drugs (9)
- Mild depression: Are antidepressants effective?
- After a flood, are food and medicine safe to use?
- Antidepressants: Can they stop working?
- see all in Treatments and drugs
Alternative medicine (4)
- Fish oil supplements: Can they treat depression?
- Natural remedies for depression: Are they effective?
- Do the benefits of vitamin C include improved mood?
- see all in Alternative medicine
Antidepressant withdrawal: Is there such a thing?
If you stop taking antidepressants, could you experience antidepressant withdrawal? Do withdrawal symptoms mean you were addicted to the drug?
from Daniel K. Hall-Flavin, M.D.
Antidepressant withdrawal is possible if you abruptly stop taking an antidepressant, particularly if you've been taking it longer than six weeks. Symptoms of antidepressant withdrawal are sometimes called antidepressant discontinuation syndrome.
Quitting an antidepressant suddenly may cause symptoms within a day or two, such as:
- Insomnia or vivid dreams
- Flu-like symptoms, including achy muscles and chills
- Return of depression symptoms
Certain antidepressants are more likely to cause withdrawal symptoms than others. If you have any concerns about withdrawal symptoms, talk with your doctor.
Having antidepressant withdrawal symptoms doesn't mean you're addicted to an antidepressant. Addiction represents harmful, long-term chemical changes in the brain. It's characterized by intense cravings, the inability to control your use of a substance and negative consequences from that substance use. Antidepressants don't cause these issues.
To minimize the risk of antidepressant withdrawal, talk with your doctor before you stop taking an antidepressant. Your doctor may recommend that you gradually reduce the dose of your antidepressant for several weeks or more to allow your brain to adapt to the absence of the drug.
In some cases, your doctor may prescribe another antidepressant or other type of medication on a short-term basis to help ease symptoms as your body adjusts. If you're switching from one type of antidepressant to another, your doctor may have you start taking the new one before you completely stop taking the original medication.
It's sometimes difficult to tell the difference between withdrawal symptoms and returning depression symptoms after you stop taking an antidepressant. Keep your doctor informed of your signs and symptoms. If your depression symptoms return, your doctor may recommend that you begin taking an antidepressant again or that you get other treatment.Next question
Lexapro side effects: Is breast tenderness common?
- Feldman MD, et al., eds. Behavioral Medicine: A Guide for Clinical Practice. 3rd ed. New York, N.Y.: The McGraw-Hill Companies; 2008. http://www.accessmedicine.com/content.aspx?aID=6441215. Accessed Dec. 10, 2012.
- Howland RH. Potential adverse effects of discontinuing psychotropic drugs: Part 2 — Antidepressant drugs. Journal of Psychosocial Nursing. 2010;48:9.
- Hirsch M, et al. Antidepressant medication in adults: Switching and discontinuing medication. http://www.uptodate.com/index Accessed Dec. 10, 2012.
- Baldessarini RJ, et al. Illness risk following rapid versus gradual discontinuation of antidepressants. American Journal of Psychiatry. 2010;167:934.
- Phelps J. Tapering antidepressants: Is 3 months slow enough? Medical Hypotheses. 2011;77:1006.
- Definition of addiction. American Society of Addiction Medicine. http://www.asam.org/for-the-public/definition-of-addiction. Accessed Dec. 10, 2012.
- Hall-Flavin DK (expert opinion). Mayo Clinic, Rochester, Minn. Dec. 12, 2012.
- Kung S (expert opinion). Mayo Clinic, Rochester, Minn. Dec. 16, 2012.